Wisconsin, 2010

Hail and Lightning Strike in Wisconsin, June 2, 2010

June 2, 2010 · NWS MKX · 6 events in 3 counties and zones

A line of strong thunderstorms pushed southeast across southern Wisconsin. 75 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A line of strong thunderstorms pushed southeast across southern Wisconsin. Within the line, a fairly intense thunderstorm produced large hail-with the largest being 1.75 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jun 2, 2:30 AM CST, 13 hours earlier.

Area forecast discussion, Jun 2, 2:30 AM CST, 13 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
330 AM CDT WED JUN 2 2010

.SHORT TERM...

TODAY THROUGH FRIDAY...FORECAST CONFIDENCE...MEDIUM

CURRENT RADAR INDICATES STRATIFORM PRECIP SHIELD SHOULD BE OUT OF
THE FORECAST AREA BY SHORTLY AFTER SUNRISE. AFTER THAT...THERE
WILL STILL BE A CHANCE FOR SHOWERS AND STORMS TODAY...MORE
PROBABLE IN THE AFTERNOON AS A WEAK WAVE KICKS OFF SOME
CONVECTION. MODEL SOUNDINGS SHOWING AFTERNOON CAPES AROUND 500
J/KG ALONG WITH DECENT REMAINING COLUMN MOISTURE...SO SCATTERED
SHOWERS AND STORMS DO SEEM REASONABLE. NOT SURE HOW MUCH SUNSHINE
THERE WILL BE TODAY...BUT 925 TEMPS SUGGESTING HIGHS RUNNING NEAR
NORMAL ACROSS MUCH OF SRN WI.

SHOWERS AND STORMS WILL LIKELY DIE OUT THIS EVENING WITH THE LOSS
OF HEATING...WITH DRYING CONDITIONS OVERNIGHT. HIGH PRESSURE WILL
THEN BRIEFLY MOVE OVERHEAD ON THURSDAY WITH DRY WEATHER AND
CONTINUED NEAR NORMAL TEMPERATURES EXPECTED.

LOW PRESSURE IS EXPECTED TO MOVE INTO WI ON FRIDAY...WITH ANOTHER
CHANCE FOR SHOWERS AND STORMS. INCREASED POPS FOR THE DAY FRIDAY
AS MODELS COMING INTO BETTER AGREEMENT FOR A FASTER SOLUTION.

.LONG TERM...

SATURDAY AND SUNDAY...FORECAST CONFIDENCE...LOW

THERE WILL BE A CHANCE FOR SHOWERS AND STORMS OVER THE
WEEKEND...BUT CONFIDENCE IN TIMING IS NOT GREAT. A COUPLE WAVES
EMBEDDED IN THE GENERAL ZONAL TO NORTHWEST FLOW SEEM PROBABLE AT
SOME POINT THIS WEEKEND...BUT MODELS CONTINUE TO DIFFER QUITE A
BIT WITH WHEN THESE FEATURES WILL AFFECT WISCONSIN. LEANED TOWARD
THE HPC SOLUTION...WHICH WAS SIMILAR TO THE GFS/CANADIAN
SOLUTIONS. KEPT CHANCE OF POPS LOW DUE TO TIMING ISSUES.

&&

.AVIATION...OVERALL...A VFR KIND OF DAY. SOME CAVEATS BELOW.
FIRSTLY...WEAK LOW PRESSURE TROF AND ASSOCIATED COLD FRONT DRIFTING
ACROSS SOUTHERN WISCONSIN EARLY THIS MORNING. SOUTHERN WISCONSIN
PRIMARILY GOT INTO THE NORTH SIDE STRATIFORM PRECIP ASSOCIATED WITH
THE STRONGER CONVECTION SOUTH OF THE AREA. THIS ROUND OF
PRECIPITATION WILL BE EXITING TO THE SOUTHEAST BY AROUND 12Z WED.
WITH THE TROF/CDFNT EXITING AND WINDS TURNING NORTH THEN
NORTHEAST...IN ADDITION TO MOIST CONDITIONS DUE TO RAINFALL...THERE
IS CONCERN FOR A BRIEF PERIOD OF MVFR CIGS DURING THE MORNING.
ALSO...NORTHEAST FLOW DOWN THE LAKE OFTEN RESULTS IN SOME SURPRISE
IFR CIGS FOR A BRIEF TIME AT KMKE AND POSSIBLY KENW. THIS WIND SHIFT
WOULD OCCUR TOWARD MID TO LATE MORNING. CONFIDENCE QUITE LOW THIS
WILL HAPPEN...BUT IT DOES DESERVE A HEADS-UP.

THEN ANOTHER WEAK UPPER LEVEL SHORT WAVE WILL ARRIVE LATER THIS
MORNING AND AFTERNOON. THERE IS SOME LINGERING INSTABILITY IN THE
ATMOSPHERE THAT COULD HELP SUPPORT MORE SHOWERS AND STORMS DURING
PEAK HEATING TODAY.  GENERALLY QUIET WITH VFR CIGS TONIGHT.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...NONE.
&&

SHORT/LONG TERM...DDV/07
AVIATION/MARINE...DAVIS/05
Hazardous weather outlook, Jun 2, 3:33 AM CST, 11 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
433 AM CDT WED JUN 2 2010

WIZ046-047-051-052-056>060-062>072-030945-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
433 AM CDT WED JUN 2 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT...MAINLY
DURING THE AFTERNOON AND EVENING HOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS AGAIN FRIDAY INTO SUNDAY. THE
BEST CHANCE SHOULD BE FRIDAY...AND A FEW OF THESE STORMS COULD BE
STRONG...ESPECIALLY SOUTHWEST OF MADISON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ643>646-030945-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
433 AM CDT WED JUN 2 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT...MAINLY
DURING THE AFTERNOON AND EVENING HOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS AGAIN FRIDAY INTO SUNDAY. THE
BEST CHANCE SHOULD BE FRIDAY.

DAVIS
WWW.WEATHER.GOV/MKX

In the hours before

Special weather statement, Jun 2, 3:18 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
418 PM CDT WED JUN 2 2010

WIZ057-063-022145-
COLUMBIA-DANE-
418 PM CDT WED JUN 2 2010

...STRONG THUNDERSTORM MOVING THROUGH NORTHERN DANE COUNTY...

AT 416 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES NORTH OF WAUNAKEE...MOVING EAST AT 30
MPH.

PENNY SIZE HAIL...WINDS UP TO 50 MPH...OCCASIONAL CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  DE FOREST AND WINDSOR BY 430 PM CDT...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

KUHLMAN

The radar

The Milwaukee radar (KMKX), 105 km away, was scanning. The volume nearest the first event began at 21:30 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 lightning. Local standard time, as filed.

Hail, Sauk

When
June 2, 3:30 PM CST
Where
Sauk County, 2.5 mi W of Sauk City
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
43.270, -89.780

Lightning, Dane

When
June 2, 4:20 PM CST
Where
Dane County, 2.98 mi SSW of North Bristol
Property damage
$30,000
Reported by
Newspaper
Coordinates
43.234, -89.232

A lightning strike ignited a fire that damaged areas of the second floor and attic of a home in the 3600 block of Wyndwood Way in the Town of Bristol.

Hail, Dane

When
June 2, 4:23 PM CST
Where
Dane County, 3 mi N of Deerfield to Deerfield
Measured
0.75 in hail
Reported by
Public
Coordinates
43.093, -89.070

Hail, Jefferson

When
June 2, 4:25 PM CST
Where
Jefferson County, 1 mi W of Lake Mills
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.080, -88.920

Hail, Jefferson

When
June 2, 4:28 PM CST
Where
Jefferson County, 2 mi SW of Lake Mills
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
43.059, -88.928

Hail, Jefferson

When
June 2, 4:30 PM CST to 4:35 PM CST
Where
Jefferson County, Lake Mills
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.080, -88.900

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2010Every state in 2010This day in weather historyWarnings in Wisconsin, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 243247, 243249, 224431, 224429, 224430, 244360.